The Delaware Division of Public Health is advising residents that it is participating in a multi-state investigation into an outbreak of severe lung disease that has been linked to vaping.
A total of 33 states, including Delaware, have reported possible cases of lung illnesses associated with use of e-cigarette products such as devices, liquids, refill pods, and cartridges. Some evidence points to the use of cannabinoid products, such as THC.
While there are no confirmed cases in Delaware at this time, DPH is currently investigating three possible cases.
As of Friday, Sept. 6, there are more than 450 possible cases of lung illness associated with the use of e-cigarette products being investigated nationwide, according to the Centers for Disease Prevention and Control (CDC). Five deaths related to this outbreak have been confirmed.
“The rising number of lung illnesses across the country that are associated with the use of e-cigarette products is incredibly alarming,” said DPH Director Karyl Rattay. “We strongly encourage individuals, especially youth, to avoid using e-cigarette products. I cannot stress this point strongly enough – these illnesses can be life-threatening.”More research needs to be done on the long-term impacts, but the CDC has stated that the aerosol used in e-cigarettes contains harmful substances such as nicotine, lead products and cancer-causing agents.
The CDC launched its investigation into the lung illnesses on Aug. 1, 2019, and has worked closely since then with the Food and Drug Administration, states and other public health partners, and clinicians to determine the cause.
No evidence of infectious diseases has been identified in these patients, therefore lung illnesses are likely associated with chemical exposure. The investigation has not yet identified any specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC).
Based on reports from several states, patients have experienced respiratory symptoms (cough, shortness of breath, or chest pain), and some have also experienced gastrointestinal symptoms (nausea, vomiting, or diarrhea) or non-specific symptoms such as fatigue, fever, or weight loss.
Symptoms typically develop over a period of days but sometimes can manifest over several weeks. Gastrointestinal symptoms sometimes preceded respiratory symptoms. Fever, tachycardia, and elevated white blood cell count have been reported in the absence of an identifiable infectious disease.
The Division of Public Health strongly advises people not to use e-cigarette products. People who do use e-cigarette products should monitor themselves for symptoms (e.g., cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, fever) and promptly seek medical attention for any health concerns.
Regardless of the ongoing investigation, people who use e-cigarette products should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer. E-cigarette products should never be used by youth, young adults, pregnant women, or adults who do not currently use tobacco products.
Individuals who may be concerned about their health after using an e-cigarette product should contact their health care provider, or the local poison control center at 1-800-222-1222.
DPH recently issued a health alert to Delaware medical providers advising them of the CDC outbreak investigation and providing guidance for reporting possible cases.
Among teenagers, experimentation with electronic or e-cigarettes became very popular, starting about 2015. According to the 2017 Youth Risk Behavior Survey of public high school students, 38 percent reported ever trying e-cigarettes, 13.6 percent of students had used e-cigarettes in the past month, and 1.9 percent were smoking or “vaping” e-cigarettes daily.
In 2017, more than half of the adults who “vaped” e-cigarettes (56.4 percent) also were current smokers, thereby increasing potential harm.
For more information and updates on the CDC’s multi-state investigation, ckck here.